Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Los Angeles, CA

September 21, 2007Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 21, 2007, 11:03 PM PDT for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2007, 11:03 PM PDT (06:03 UTC)
Expired
Sep 22, 2007, 2:00 AM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 220613
FFWLOX
CAC037-220900-
/X.NEW.KLOX.FF.W.0007.070922T0603Z-070922T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1105 PM PDT FRI SEP 21 2007

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING THE GRIFFITH PARK BURN AREA...

* UNTIL 200 AM PDT

* AT 1100 PM PDT...NATIONAL WEATHER SERVICE DOPPLER INDICATED
  A SLOW MOVING LINE OF VERY HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS
  EXTENDING FROM THE SANTA CLARITA VALLEY TO LONG BEACH. THE LEADING
  EDGE OF THIS LINE OF SHOWERS WAS BEGINNING TO PUSH INTO THE
  GRIFFITH PARK BURN AREA...AND THIS BAND OF RAIN WILL AFFECT
  THE BURN AREA THROUGH 2 AM PDT SATURDAY. SHOWERS AND THUNDERSTORMS 
  WITHIN THIS LINE HAVE PRODUCED RAINFALL RATES OVER ONE HALF INCH
  PER HOUR...AND RAINFALL AT THESE RATES WILL LIKELY CAUSE MUD AND   
  DEBRIS FLOWS IN AND BELOW THE GRIFFITH PARK BURN AREA.


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  GRIFFITH PARK BURN AREA AND LOS FELIZ. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE GRIFFITH PARK BURN AREA ACCORDING TO THRESHOLDS PROVIDED
BY USGS. AREAS AFFECTED INCLUDE DRAINAGES...ROADS...AND RESIDENCES 
IN AND DIRECTLY BELOW THE BURN AREA.

LAT...LON 3420 11836 3420 11821 3408 11823 3408 11836
TIME...MOT...LOC 0603Z 180DEG 0KT 3413 11828

$$

BRUNO/ASR
2 follow-up statements
000 
WGUS76 KLOX 220835
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
129 AM PDT SAT SEP 22 2007

CAC037-220900-
/X.CON.KLOX.FF.W.0007.000000T0000Z-070922T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
129 AM PDT SAT SEP 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM PDT FOR
CENTRAL LOS ANGELES COUNTY...

AT 127 AM PDT...THE LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING
HAS MOVED EAST OF THE AREA. HOWEVER...FLOOD WATERS WILL CONTINUE TO
FLOW OUT THE DRAINAGE AREAS IN THE GRIFFITH PARK BURN AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE GRIFFITH
PARK BURN AREA AND LOS FELIZ.

LAW ENFORCEMENT IN THE LOS FELIZ AREA REPORTED THAT MAJOR FLOODING 
HAD OCCURRED IN THE AREA...BUT THE EXTENT AND SIZE OF THE FLOODING IS
UNKNOWN AT THIS TIME.

LAT...LON 3420 11836 3420 11821 3408 11823 3408 11836
TIME...MOT...LOC 0829Z 180DEG 0KT 3413 11828

$$

HALL
000 
WGUS76 KLOX 220858
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
153 AM PDT SAT SEP 22 2007

CAC037-220903-
/X.EXP.KLOX.FF.W.0007.000000T0000Z-070922T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
153 AM PDT SAT SEP 22 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 AM PDT FOR CENTRAL LOS
ANGELES COUNTY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ALLOWED A 
FLASH FLOOD WARNING FOR THE GRIFFITH PARK BURN AREA IN CENTRAL LOS 
ANGELES COUNTY TO EXPIRE. SOME DRAINAGE AREAS NEAR THE FLOOD AREA 
MAY STILL BE SWOLLEN AND LOCALIZED FLOODING COULD STILL OCCUR EARLY 
THIS MORNING.

LAT...LON 3420 11836 3420 11821 3408 11823 3408 11836
TIME...MOT...LOC 0853Z 180DEG 0KT 3413 11828

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 9:00 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 21, 9:00 PM PDT, 2 hours 3 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 PM PDT FRI SEP 21 2007

.SHORT TERM (TONIGHT THROUGH MONDAY)...

ALL EYES ON UPPER LOW CURRENTLY SPINNING AND WOBBLING NEAR 33/122.
THERE IS ONE MAIN CONVECTIVE BAND WRAPPED AROUND THE LOW EXTENDING
SOUTH OF CATALINA ISLAND AND THEN TURNING INTO MALIBU AND THROUGH
EASTERN VENTURA COUNTY. THIS LINE IS GROWING MORE CONVECTIVE WITH
TIME AND COULD WELL CREATE ENOUGH RAINFALL TO CAUSE FLASH FLOODING
IN GRIFFITH PARK AND THE SHEKELL BURN AREAS. ALSO CONVECTION IS
BEGINNING TO INCREASE AROUND THE CORE OF THE LOW WHICH WILL THREATEN
MARINE INTERESTS OVERNIGHT.

THE 00Z WRF INITIALIZED QUITE WELL (ALTHOUGH WITH THIS STORM GOOD
INITIALIZATION HAS NOT TRANSLATED INTO QUALITY FORECASTS) STILL
SATELLITE DOES SHOW THE LOW BEGINNING TO NUDGE TO THE NNE WHICH IS
ALSO IN LINE WITH THE WRF SOLN AS WELL AS THE 18Z GFS RUN AND THINK
THIS IS GOOD ENOUGH TO HAVE MODERATE CONFIDENCE IN THE MDLS.

SO...PER THE WRF...EXPECT THE UPPER LOW TO MOVE TO THE NNE
OVERNIGHT. REACHING POINT CONCEPTION AT 12Z AND THE EASTERN SLO/MRY
COUNTY LINE AT 18Z. THIS WILL SHIFT THE RAIN BAND TO THE NORTH AND
OUT OF THE AREA A LITTLE AFTER 12Z. THIS WILL ALLOW THE FOCUS OF THE
ACTIVITY TO SHIFT TO THE CORE OF THE LOW ITSELF WHICH WILL BE ALONG
THE CENTRAL COAST. THERE WILL BE SOME ENERGY WRAPPING AROUND THE LOW
AND OVER VTA AND LA COUNTIES SO A CHANCE OF SHOWERS WILL CONTINUE
THERE. WITH ALL THE MOISTURE AND INSTABILITY MOST AREAS WILL BE
UNDER MOSTLY CLOUDY SKIES. THE CLOUDS SHOULD DIMINISH OVERNIGHT AS
THE SUN SETS AND THE LOW MOVES AWAY.

RAINFALL WILL BE LIGHT IN AREAS AWAY FROM THE MAIN RAINBAND...AREAS
AFFECTED BY THUNDERSTORMS ALSO WILL HAVE SIGNIFICANTLY MORE
RAINFALL. WITH THE CONVECTIVE NATURE OF THE RAINBAND AND THE FACT
THAT IT WILL BE TRAINING OVER AN AREA FOR A FEW MORE HOURS EXPECT UP
TO AN INCH OF RAIN WITH AN OUTSIDE CHANCE OF UP TO 2 INCHES. AGAIN
THESE RAINFALL AMOUNTS WILL AFFECT THE SANTA MONICA MOUNTAIN AREA
THE FAR WESTERN VLYS OF L.A. COUNTY...THE EASTERN VALLEYS OF VENTURA
COUNTY
AND THE MOUNTAINS OF VENTURA COUNTY. LESS ROBUST BUT STILL WORRISOME
RAIN BANDS ARE FORMING TO THE SIDES OF THE MAIN RAINBAND AND THESE
WILL PUSH INTO CENTRAL L.A. COUNTY AND WESTERN VTA COUNTY OVERNIGHT
WITH A HALF INCH POSSIBLE.

BY LATE SATURDAY AFTERNOON NW FLOW SHOULD PREVAIL OVER THE AREA AND
THIS SHOULD ALLOW SKIES TO CLEAR AND ELIMINATE THE THREAT OF
SHOWERS.

...FROM PREVIOUS DISCUSSION...

FOR SUNDAY AND MONDAY...EXPECT DRY AND WARMING CONDITIONS FOR
ALL AREAS IN THE WAKE OF THE UPPER LOW. BY MONDAY MORNING...SOME
WEAK OFFSHORE GRADIENTS ARE FORECASTED TO DEVELOP. SO...THESE
OFFSHORE GRADIENTS SHOULD TEMPS TO WARM UP NICELY. AT THIS TIME
THE UPPER SUPPORT IS NOT GREAT...SO WILL ONLY EXPECT SOME WEAK
AND LOCALIZED CANYON WINDS.

.LONG TERM (TUESDAY THROUGH FRIDAY)...
ON TUESDAY/WEDNESDAY...THE WEAK OFFSHORE FLOW IN THE MORNINGS IS
FORECAST TO REMAIN. SO...WILL EXPECT CONTINUED WARM TEMPS WITH
SOME LOCAL CANYON WINDS.

FOR THURSDAY/FRIDAY...EXPECT SLIGHTLY COOLER CONDITIONS AS THE
WEAK OFFSHORE FLOW ENDS. HOWEVER...DRY CONDITIONS WILL STILL
PREVAIL.

&&

.AVIATION...

21/2358Z

BANDED PRECIPITATION PRECIPITATION IS STRETCHING FROM KLGB
NORTHWEST TO POINT CONCEPTION AND PUSHING TOWARDS THE NORTHWEST. ONE
TO THREE HOURS OF PRECIPITATION SHOULD BE EXPECTED AT MOST TERMINALS
IN THE LOS ANGELES...VENTURA...AND SANTA BARBARA COUNTIES.
PRECIPITATION SHOULD TAPER BY 06Z WITH ANOTHER BAND OF PRECIPITATION
POSSIBLE START AT THE COASTAL SITES BY 09Z. IFR TO MVFR CEILINGS AND
VISIBILITIES SHOULD BE EXPECTED IN RAIN. A 20 PERCENT CHANCE OF A
THUNDERSTORM IS POSSIBLE THROUGH 04Z THIS EVENING IN RAIN SHOWERS.

KLAX...IFR TO MVFR CEILINGS AND VISIBILITIES IN RAIN WILL DEVELOP
WITHIN THE NEXT 15 MINUTES OR SO.  IFR TO MVFR CONDITIONS WILL
PERSIST OVER THE NEXT TWO HOURS OR SO...WITH CONDITIONS IMPROVING
BETWEEN 0330Z AND 0430Z. A SLIGHT CHANCE OF THUNDERSTORMS WITH
VARIABLE AND GUSTY WINDS ARE POSSIBLE THIS EVENING. ANOTHER CHANCE
OF IFR TO MVFR CEILINGS AND VISIBILITIES IN RAIN IS POSSIBLE AFTER
09Z. IF IFR TO MVFR DEVELOP...CONDITIONS SHOULD IMPROVE AFTER 16Z.

KBUR...IFR TO MVFR CEILINGS AND VISIBILITIES IN RAIN WILL DEVELOP
WITHIN THE BETWEEN AROUND 0115Z...PLUS OR MINUS 20 MINUTES. IFR TO
MVFR CONDITIONS WILL PERSIST THROUGH 0430Z...TO 0600Z AT THE LATEST.
A SLIGHT CHANCE OF THUNDERSTORMS WITH VARIABLE AND GUSTY WINDS ARE
POSSIBLE THIS EVENING. ANOTHER CHANCE OF IFR TO MVFR CEILINGS AND
VISIBILITIES IN RAIN IS POSSIBLE AFTER 10Z. IF IFR TO MVFR
DEVELOP...CONDITIONS SHOULD IMPROVE AFTER 17Z.

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...ASR/THOMPSON
AVIATION...HALL

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 21, 6:00 AM PDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI SEP 21 2007

CAZ034>041-044>047-051>054-059-087-088-221300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

AN UNSEASONABLY COLD AND STRONG UPPER LEVEL LOW PRESSURE SYSTEM
OFF THE COAST WILL REMAIN NEARLY STATIONARY TODAY...THEN WILL MOVE
EASTWARD ACROSS THE AREA TONIGHT. THERE IS CHANCE OF SHOWERS AND A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY...WITH THE BEST
THREAT ACROSS COASTAL SECTIONS OF SOUTHERN SANTA BARBARA...VENTURA
AND WESTERN LOS ANGELES COUNTIES. SHOWERS WILL BECOME LIKELY ACROSS
SOUTHERN SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES
TONIGHT...WITH A CHANCE OF SHOWERS ELSEWHERE. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS IN ALL AREAS. SOME THUNDERSTORMS MAY PRODUCE
SMALL HAIL AND VERY HEAVY RAIN. THERE COULD EVEN BE ISOLATED
WATERSPOUTS AND FUNNEL CLOUDS WITH SOME OF THESE THUNDERSTORMS.

ACROSS CATALINA ISLAND...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED TODAY AND TONIGHT. RAIN MAY BE INTENSE ENOUGH ON
CATALINA ISLAND TO CAUSE MUD AND DEBRIS FLOWS IN AND BELOW RECENTLY
BURNED AREAS...AND FLASH FLOOD WATCHES ARE IN EFFECT FOR THE ISLAND
BURN AREA. ELSEWHERE...CONDITIONS WILL HAVE TO BE MONITORED CLOSELY
FOR THE THREAT OF FLASH FLOODING AND MUD AND DEBRIS FLOWS FOR THE
BURN AREAS.

IN THE MOUNTAINS...SNOW LEVELS WILL LOWER TO 6000 FEET LATE
TONIGHT...AND THERE MAY BE A FEW INCHES OF SNOW ABOVE
6500 FEET TONIGHT.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SHOWERS WILL BE LIKELY ACROSS VENTURA AND LOS ANGELES COUNTIES
SATURDAY MORNING...WITH A CHANCE OF SHOWERS ELSEWHERE. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS IN ALL AREAS. SOME THUNDERSTORMS MAY
PRODUCE SMALL HAIL AND VERY HEAVY RAIN. THERE COULD EVEN BE ISOLATED
WATERSPOUTS AND FUNNEL CLOUDS WITH SOME OF THESE THUNDERSTORMS EARLY.
THE THREAT OF SHOWERS WILL DECREASE FROM WEST TO EAST DURING THE DAY.

CONDITIONS WILL STILL HAVE TO BE WATCHED CLOSELY...ESPECIALLY
ACROSS LOS ANGELES COUNTY  FOR THE THREAT OF FLASH FLOODING AND MUD
AND DEBRIS FLOWS IN AND BELOW THE RECENT BURN AREAS.

IN THE MOUNTAINS...SNOW WILL FALL ABOVE 6000 FEET SATURDAY
MORNING...AN A COUPLE MORE INCHES OF SNOW MAY ACCUMULATE
ABOVE 6500 FEET SATURDAY.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

In the hours before

Local storm report, Sep 21, 10:17 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1017 PM PDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      N AVALON                33.34N 118.33W
09/21/2007                   LOS ANGELES        CA   TRAINED SPOTTER

            FLOODING AVALON CANYON...950PM SCANNER...SCHOOL/HORSE
            STABLE AND BIRDPARK RESIDENT FLOODED OUT... EVACUATION OF
            QUAIL CANYON AND THE DITCH NEAR BANK FULL AND 1 FOOT FROM
            TOP. SIRENS GOING OFF

&&

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:34 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Sep 21, 10:30 PM PDTSpecial Marine WarningLOX15 min
Sep 21, 10:38 PM PDTSevere Thunderstorm WarningLOXLos Angeles37 min
Sep 21, 11:48 PM PDTFlash Flood WarningLOXLos Angeles27 min
Sep 21, 11:48 PM PDTSevere Thunderstorm WarningLOXLos Angeles27 min
Sep 22, 4:41 AM PDTFlash Flood WarningLOXLos Angeles2 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.